I was diagnosed with hypothyroidism based on a TSH of 7.24 last week, and started on levathroid on Mon. Already I'm sleeping an hour or more less per night, feel much warmer, and am thinking and talking faster.
I went through a similar process last Nov. A high TSH led to me being put on levathroid, and three days later my TSH came down from 7.63 to 4.42. In light of heart palpitations, night sweats, pressured speech, and such, I was taken off levathroid.
Is a response like this to levathroid typical? So far my PCP has not ordered any other thyroid-related tests, so I don't know what if any antibodies I have, or what my T3 or T4 (free or bound) are.
Advice or suggestions would be greatly appreciated.
Anyone trying to regulate thyroid medications, based solely on TSH, will keep you on a constant merry-go-round of starting and stopping medication, raising/lowering dosages, etc.
You need to be tested for the Free T3 and Free T4, since they are the actual thyroid hormones, whereas TSH is a pituitary hormone, that does not always reflect actual hormone levels.
It's not unusual for patients to report feeling worse after beginning medication or with a dosage change. I would have to wonder what dosage you were started on, though, as it may be too high for you, even though it takes 4-6 weeks for the medication to build adequately in the system.
If your current doctor refuses to test FT3 and/or antibodies, you really need to find another, who will. Having Hashimoto's won't change your treatment, but at least you'll know that your hormone production will continue to decline, until your thyroid produces no hormones at all. Until then, you will need periodic adjustments in dosage, but they should always be small and only after proper testing.
Thanks for the thoughts. I was started on 0.05 of levothyroxine, the lowest dose the drug comes in. I even skipped a day so as to avoid my experiences the first time around last Nov. I plan to have my T3, T4, and antibodies tested next week, on my own if necessary, but am wondering at the almost immediate response I'm experiencing to this med.
Because it takes T4 med at least 4-6 weeks to reach full potential, immediate responses are usually caused by reaction to the fillers/binders in the med, or anxiety (sometimes not felt as such).
Do make sure when you test T3 and T4, that you specify FREE for each or you will get total, which is not the same and is considered obsolete and of little value. Anything not designated as free is considered to be total.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.